Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 3(1); 2005 > Article
A Case of Cantharidin Poisoning after the Ingestion of Herbal Medicine
Ho Jin Ji, Hyun Kim, Sun Hyu Kim, Sung Bum Oh, Joong Bum Moon, Kang Hyun Lee, Sung Oh Hwang
Journal of The Korean Society of Clinical Toxicology 2005;3(1):56-59
DOI: https://doi.org/
Published online: June 30, 2005
  • 87 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Wonju College of Medicine,Yonsei University
2Department of Emergency Medicine, Wonju College of Medicine,Yonsei University
3Department of Emergency Medicine, Wonju College of Medicine,Yonsei University
4Department of Emergency Medicine, Wonju College of Medicine,Yonsei University
5Department of Emergency Medicine, Wonju College of Medicine,Yonsei University
6Department of Emergency Medicine, Wonju College of Medicine,Yonsei University
7Department of Emergency Medicine, Wonju College of Medicine,Yonsei University

Blister beetles produce cantharidin, which is toxic to people and animals. Cantharidin has been believed to be an aphrodisiac and an abortifacient based on its tendency to cause marked irritation to the genitourinary system leading to priapism in men and pelvic congestion in women for many years. Cantharidin was used by oriental traditional medicine for more than 2000 years. Typical signs related to cantharidin ingestion are gastrointestinal tract and urinary tract irritation, endotoxemia, shock and myocardial dysfunction. Cantharidin is a severe irritant to epithelial linings (gastrointestinal tract, urinary tract, and skin) and develop systemic inflammatory response syndrome. We report a case of corrosive esophagogastritis and acute renal failure by ingestion of cantharidin.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology